Georgia, 2010Hail and Damaging Winds in Georgia, September 11, 2010
September 11, 2010 · NWS FFC · 3 events in 3 counties and zones
A cold front an upper-level trough were approaching the area from the northwest. While the air mass across north and central Georgia had been relatively dry and stable for several days, low-level moisture was on the increase in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front an upper-level trough were approaching the area from the northwest. While the air mass across north and central Georgia had been relatively dry and stable for several days, low-level moisture was on the increase in advance of the front. In addition, the remnants of Tropical Storm Hermine had become caught in the upper-level trough and front and contributed to an increase in thunderstorm activity across the region on this day. A few of the storms became strong to briefly severe in north Georgia during the late afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 11, 2:15 PM EST, 4 hours earlier.
Area forecast discussion, Sep 11, 2:15 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SAT SEP 11 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CURRENT RADAR SHOWS SCATTERED SHOWERS AND TSTMS DEVELOPING OVER
NORTH AND CENTRAL GA. MOVEMENT ESE NEAR 20 KTS. MAX DIURNAL
HEATING AND INSTABILITY SHOULD BE ACHIEVED BY 400 PM EDT SO
EXPECT THESE TSTMS TO CONTINUE OVER THE STATE FOR THE REST OF
THE AFTERNOON AND EVENING. FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN LIKELY WITH AN ISOLATED SEVERE TSTM POSSIBLE DUE TO STRONG
WIND GUSTS FROM OUTFLOWS.
PREFERRED THE NAM MODEL SOLUTION FOR POPS...SURFACE WX AND TEMPS
THROUGH THE FIRST TWO FORECAST PERIODS. THE GFS IS JUST TOO DRY.
THE COLD FRONT IN THE MS RIVER VALLEY SHOULD MOVE THROUGH NORTH
GA AFTER MIDNIGHT AND THROUGH CENTRAL GA BY SUNDAY MORNING. HAVE
INDICATED LIKELY POPS FOR TSTMS IN PORTIONS OF THE CWA BASED ON
THIS TIMING. BOTH GFS AND NAM ARE IN AGREEMENT IN BUILDING HIGH
PRESSURE OVER THE SOUTHEAST U.S. SUNDAY THROUGH MONDAY NIGHT
WITH A DRY NORTHWEST FLOW ALOFT. TEMPS WILL STILL BE A FEW
DEGREES ABOVE NORMAL AFTER THE FRONTAL PASSAGE...BUT THIS WILL
BE AN IMPROVEMENT OVER THE 10 TO 15 DEGREES ABOVE NORMAL THAT HAS
BEEN OCCURRING THIS WEEK.
16
.LONG TERM /TUESDAY THROUGH SATURDAY/...
ECMWF AND GFS IN GOOD AGREEMENT THROUGH THURSDAY...THEN SOME
DEVIATIONS WITH THE SPEED OF THE NEXT SHORT WAVE. ECMWF IS FASTER
AND DRIER WITH THIS SYSTEM...BRINGING IT THROUGH THE CWA FRIDAY
WHILE THE GFS IS SLOWER AND NOT AS DEEP WITH THE UPPER TROUGH
HOLDING ANY PRECIP OFF UNTIL LATE FRIDAY INTO FRIDAY NIGHT AND
SATURDAY. BASED ON THIS WILL ADD LOW POPS FRIDAY NIGHT AND
SATURDAY...BUT CONFIDENCE IS LOW ON THIS. WITH A DRY WEST TO
NORTHWEST FLOW...EXPECT NEAR NORMAL TEMPS THROUGH THE WEEK.
17
AVIATION...
UPDATED 18Z...
BOUNDARY DRAPED NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL CONTINUE
TO PROVIDE FOCUS FOR CB/SHRA/POSSIBLE TSRA DEVELOPMENT. OVERALL VERY
LITTLE LIGHTNING...SO WILL CONTINUE TREND OF VCSH WITH CB TO START
OFF. AS FRONT AND ADDITIONAL MOISTURE APPROACH...HAVE MOVED UP TO
-SHRA WITH CB. GENERALLY WEST-SOUTHWEST TO WEST WINDS THROUGH THE
PERIOD...WITH SOME BRIEF GUSTINESS THIS AFTERNOON. LIGHT MVFR VSBYS
POSSIBLE SUNDAY MORNING AS FRONT MOVES THROUGH...TURNING WINDS TO
NORTHWEST AND A LITTLE STRONGER BY SUNDAY AFTERNOON.
//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE FOR VFR CONDITIONS TODAY.
HIGH CONFIDENCE ON WIND DIRECTION...MEDIUM ON WIND SPEED.
HIGH CONFIDENCE ON OCCURRENCE OF CONVECTION THROUGH THE AFTERNOON
AND EARLY OVERNIGHT...LOW TO MEDIUM ON IMPACTS TO ATL.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 91 61 90 59 / 60 10 0 0 0
ATLANTA 73 89 64 88 67 / 60 10 0 0 0
BLAIRSVILLE 66 81 56 86 51 / 60 10 0 0 0
CARTERSVILLE 69 87 56 89 55 / 60 10 0 0 0
COLUMBUS 75 94 65 91 68 / 60 10 0 0 0
GAINESVILLE 71 89 63 87 62 / 60 10 0 0 0
MACON 72 94 62 93 63 / 70 10 0 0 0
ROME 70 87 56 89 56 / 60 10 0 0 0
PEACHTREE CITY 70 88 57 88 58 / 50 10 0 0 0
VIDALIA 74 94 70 91 69 / 30 20 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 11, 4:00 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SAT SEP 11 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SAT SEP 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK STATIONARY FRONT WILL DRIFT NORTHEAST TODAY. A WEAK COLD
FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE BEST
TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.
.DISCUSSION...
CAPES WILL INCREASE TO 1200 OR LESS TODAY WITH LIFTED INDICES OF
MINUS 2 TO MINUS 4. THIS COMBINED WITH AN APPROACHING WEAK COLD
FRONT AND WEAKENING UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS...AND SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS MAINLY ACROSS CENTRAL GEORGIA ON
SUNDAY AND ACROSS THE ENTIRE AREA ON FRIDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
BDL
In the hours before
Special weather statement, Sep 11, 4:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SAT SEP 11 2010
GAZ062-075-112200-
525 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN GLASCOCK AND WARREN COUNTIES UNTIL 600 PM EDT...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FIVE POINTS...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GLASCOCK AND WARREN COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE BEALL SPRINGS...FIVE POINTS...
GIBSON...REESE AND BASTONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 11, 4:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SAT SEP 11 2010
GAZ076-112215-
535 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN JEFFERSON COUNTY UNTIL 615 PM EDT...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AVERA TO 9 MILES SOUTH OF STELLAVILLE...
MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS EASTERN JEFFERSON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE AVERA...STAPLETON...WRENS...
STELLAVILLE AND MATTHEWS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Sep 11, 5:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EDT SAT SEP 11 2010
GAZ049-112315-
636 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MORGAN COUNTY UNTIL 715 PM EDT...
AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REESE...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MORGAN COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE REESE...RUTLEDGE...HARD LABOR CREEK STATE PARK...
MADISON...GODFREY...SWORDS AND BUCKHEAD. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 11, 6:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 PM EDT SAT SEP 11 2010
GAZ020-021-112345-
701 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHEROKEE AND BARTOW COUNTIES UNTIL 745 PM EDT...
AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG...MOVING SOUTHEAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE AND BARTOW COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WHITE...PINE LOG...FUNKHOUSER...
SALACOA VALLEY...LAKE ARROWHEAD...WALESKA...SUTALLEE...BRIDGEMILL...
HOLLY SPRINGS...CANTON...BALL GROUND...BUFFINGTON AND HICKORY FLAT.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 11, 6:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT SAT SEP 11 2010
GAZ049-050-060-120000-
708 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN PUTNAM...GREENE
AND MORGAN COUNTIES UNTIL 800 PM EDT...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BUCKHEAD TO CENTRAL GEORGIA EXPERIMENT
STATION...MOVING EAST AT 20 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS PUTNAM...
GREENE AND MORGAN COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE CENTRAL GEORGIA EXPERIMENT STATION...
GODFREY...BUCKHEAD...HARMONY...ROCK EAGLE 4-H CENTER...SWORDS...
CAREY...PARKS MILL...EATONTON...GREENSBORO...PHOENIX...REYNOLDS
PLANTATION...VEAZEY...LIBERTY AND SILOAM.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Sep 11, 6:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT SAT SEP 11 2010
GAZ013-112345-
714 PM EDT SAT SEP 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN PICKENS COUNTY
UNTIL 745 PM EDT...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALMADGE...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PICKENS COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TALMADGE...HINTON...JASPER...TATE AND MARBLEHILL. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Thunderstorm Wind, Pickens
- When
- September 11, 6:15 PM EST to 6:35 PM EST
- Where
- Pickens County, Talmadge to Tate
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.420, -84.650
The Pickens County 911 Center reported that three trees and one power line were down in the far southern portion of the county between Talmadge and Tate near the Cherokee county line.
Thunderstorm Wind, Cherokee
- When
- September 11, 6:20 PM EST to 6:45 PM EST
- Where
- Cherokee County, Waleska to Ball Ground
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -84.550
The Cherokee County Emergency Management Director reported that eight to nine trees were down between Waleska and Ball Ground in the far northern portion of the county near the Pickens county line.
Hail, Cobb
- When
- September 11, 6:57 PM EST to 6:59 PM EST
- Where
- Cobb County, 1 mi SE of Marietta to Smyrna
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.940, -84.538
The public observed penny-sized hail near Smyrna.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat and Lightning Strike in Florida, September 11 to 12, 20101 death · 1 injured · 2 events
- Lightning Strike in Florida, September 11, 20102 injured · $400,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, September 11, 2010$150,000 · 55 kt wind · 16 events
- Damaging Winds in Tennessee, September 11, 2010$60,000 · 55 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, September 11, 2010$20,000 · 55 kt wind · 14 events
- Damaging Wind in Texas, September 11, 2010$25,000 · 55 kt wind · 1 event
- Damaging Winds in Kentucky, September 11, 201052 kt wind · 6 events
- Frost and Freeze in Oregon, September 11, 20103 events
- Hail and Damaging Wind in Georgia, September 11 to 12, 2010$10,000 · 56 kt wind · 2 events
- Damaging Wind in South Carolina, September 11, 2010$500 · 50 kt wind · 1 event
- Damaging Wind in Alabama, September 11, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259940, 259938, 260054.